1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Dealing with Dawn Phenomenon

Discussion in 'Type 1 Diabetes' started by fairylights, Nov 16, 2014.

  1. ljwilson

    ljwilson Type 1 · Well-Known Member

    Messages:
    189
    Likes Received:
    21
    Trophy Points:
    58
    I would say your 2.9 at 02:30 is the problem,
    Somogyi Phenomenon - Rebound Hyperglycemia

    Lorna
     
    • Like Like x 4
  2. fairylights

    fairylights Type 1 · Well-Known Member

    Messages:
    185
    Likes Received:
    160
    Trophy Points:
    83
    @jack412 I have done DAFNE - only in July - so I can change my dose if required. Tues when I was 6.2 going to bed, I had been swimming and had had a snack and a little insulin a couple of hours earlier - I had been a bit low after swimming so maybe I should have had the snack and no insulin. I did a lot of basal correcting on DAFNE and I take 18u of levemir - any more and I hypo - but having had 3 night time hypos in the last two weeks perhaps I need to check this. (I am still not great at dealing with exercise!)

    Last night I was 5.1 when I was going to bed - had just played badminton - so I had 1.5 CP's and woke up on 14.5. Didn't do any overnight check though. I also don't want to do any overnight checks tonight as I have a longish drive tomorrow so want to get a decent nights sleep if possible - if I have to get up to go to the loo then I will check!

    @ljwilson - you would think that wouldn't you - except I have been doing quite a lot of night time testing and invariably if I hypo in the night then I have a lower BGL in the morning that if I don't. This doesn't make much sense to me! My DSN (who I really like and seems to be much on the ball) has told me that there have been some studies recently which disprove Somogyi - although I don't know where.
     
  3. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,783
    Trophy Points:
    178
    going by this, I'd split the levemir and that may stop the night hypo, which as @ljwilson also suggested, may be a reactive and the cause of your high...either way, they say you always fix the lows first, then fix the highs
    I'd get back to a full basal test, as per the link I gave before or your preferred method..you could also ask for the use of a CGM for a week

    http://www.dafne.uk.com/uploads/223/documents/PU04.009, Version 1 - September 2013 - Insulin statement.pdf
    The DAFNE Executive Board has recently issued a statement clarifying current best practice regarding background insulin (BI) and DAFNE. The statement has resulted from an audit of the DAFNE Research Database which shows a statistically significant reduction in HbA1c 12 months after DAFNE occurs only in patients taking background insulin twice daily.
     
  4. fairylights

    fairylights Type 1 · Well-Known Member

    Messages:
    185
    Likes Received:
    160
    Trophy Points:
    83
    @jack412 My levemir is split 8am and 11pm already - do you mean further split?

    Last night I was 5.1 to go to bed so I had a yogurt 2CP just in case that was going to mean I would hypo.
    I did wake up to go to the toilet at 0315 - BGL was 9.7 - I took 5U humalog (most I dared to take) and when I woke up was 7.5 - best reading for ages!
    Then I had to take my husband to the station before I had a chance to eat and when I did eat was up to 8.2 - but still better than any other day.

    Drinking wine tonight so probably won't test during night and will make sure I'm on the higher side when I go to bed.
     
  5. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,783
    Trophy Points:
    178
    @noblehead et al may be able to shed some light. I can't help other than point you to links.
    you really need to make an appointment with your nurse and work it out. it may help if your team will give you a CGM for a week

    I've read hard exercise can affect your BG for the following 24hrs, so until this is sorted I'd do light exercise.
    you are already splitting, it's normally twice a day from what I've read...when you test you stop eating at 5- 6.00 pm, so there is no bolus left when you go to bed and if your BG isn't right, you cancel the test and eat or bolus
    http://www.diabetes-support.org.uk/info/?page_id=120

    if you are carrying weight, it's important to cut your carbs to tackle that too, which can help with insulin resistance
     
    #25 jack412, Nov 28, 2014 at 10:44 PM
    Last edited by a moderator: Nov 28, 2014
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook